5 telltale signs that your body has too much magnesium

The human body requires certain minerals for it to run properly. Most of these minerals can be obtained from the foods we eat or from taking supplements. One of the minerals required by our bodies is magnesium (Mg).

Magnesium is a very useful mineral for the human body as it helps keep the blood pressure level normal, proper muscle functioning, cardiac functioning, and bone formation.

However, too much magnesium in your body could lead to problems. This article gives an insight into some of the most common signs of magnesium overdose and how you can control this effect.

Why you need to keep your magnesium levels at optimal status

An overdose of magnesium in the body can be a result of poor kidney function, excess supplements, renal failure, or too much medicine containing magnesium.

Some of the sources of magnesium in the human body include almonds, supplements, spinach, cashews, and peanuts.

Although magnesium is useful to the body, higher than normal levels of magnesium can lead to hypomagnesemia. A big percentage of magnesium is stored in the bones, the rest is found in the bloodstream. 

Hypomagnesaemia (also referred to as magnesium toxicity), is the name given to an overdose of magnesium in the body. At this stage, some basic and important functions could be slow or refuse to function optimally.

Causes of magnesium overdose

There are several causes of magnesium overdose and it is important to identify them so that you can be able to control them.

•        Poor kidney functioning

The kidney is tasked with removing excess magnesium from the body. A poorly functioning kidney may, therefore, lead to excess magnesium in the blood thus hypomagnesemia.

•        Excess supplements

Excess consumption of supplements ingested in the body containing magnesium may also lead to hypomagnesemia.

•        Renal failure

Renal failure is a result of kidney disease and this would automatically affect the level of magnesium in the human body.

•        Medicine containing magnesium

Medicine such as laxatives and antacids contain high levels of magnesium and may lead to magnesium overdose.

Signs of magnesium overdose

How do you know if you have overdosed? Here are some of the common symptoms and signs.

1.      Muscle weakness

This is a sure sign of magnesium overdose in your body. This is because magnesium is directly involved in proper muscle functioning and energy production thus an increase in the level of magnesium will affect muscle and nerve functioning.

2.      Diarrhea

This is also among the most common signs of magnesium overdose. This is because magnesium acts as a laxative and when there is too much of that in your body, food extraction will be affected.

3.      Low blood pressure

Magnesium affects the regulation of blood pressure as it acts as an antioxidant. Excess magnesium in the bloodstream may lead to low blood pressure.

4.      Nausea

The laxative properties of magnesium may lead to nausea and vomiting if there is too much if the mineral in the body.

5.      Cardiac issues

In serious or advanced cases of magnesium overdose, heart-related problems may arise with difficulties in breathing. Shock could also result. This is because when the blood pressure is lowered too much by the excess magnesium, the heartbeat rates also plummet.

In extreme cases, the heart may stop functioning and this could easily lead to cardiac arrest.

Similar Posts

Leave a Reply

Your email address will not be published. Required fields are marked *